Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 169, NWS Wichita, KS

July 3, 2005Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2005, 2:50 PM CDT for Rice County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 2:50 PM CDT (19:50 UTC)
Expired
Jul 3, 2005, 3:45 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Rice County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:56 PM CDTTSTM WND GST 605 W Chase, KSSPOTTER ESTIMATED 60 MPH WIND GUSTS
Jul 3, 3:07 PM CDTHAIL 1.254 N Silica, KSWINDS TO 70 MILES AN HOUR
Jul 3, 3:09 PM CDTHAIL 14 W Chase, KS
Jul 3, 3:15 PM CDTTSTM WND GST 70Chase, KSWINDS WERE AT LEAST 70 MPH. TIME OF OCCURRENCE ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 12:45 PM CDTSevere Thunderstorm WatchSPC8 hr
Jul 3, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 031950
SVRICT
KSC159-032045-
/O.NEW.KICT.SV.W.0169.050703T1950Z-050703T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS.

* UNTIL 345 PM CDT.

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF RAYMOND...OR ABOUT 13
  MILES EAST OF GREAT BEND...MOVING EAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALDEN...CHASE...LITTLE RIVER...LYONS...RAYMOND...SILICA...STERLING

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DESTRUCTIVE HAIL UP TO THE SIZE OF BASEBALLS...
  DAMAGING WINDS OF 65 TO 80 MILES AN HOUR...

LAT...LON 3849 9846 3824 9846 3818 9804 3849 9800

$$

JAKUB
1 follow-up statement
000 
WWUS53 KICT 032023
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT SUN JUL 3 2005

KSC159-032045-
/O.CON.KICT.SV.W.0169.000000T0000Z-050703T2045Z/
RICE KS-
323 PM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR RICE COUNTY UNTIL 345
PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH.  THIS STORM WAS LOCATED
NEAR LYONS...OR 25 MILES SOUTH OF ELLSWORTH...AND MOVING EAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LITTLE RIVER BY  345 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3849 9846 3824 9846 3818 9804 3849 9800

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:34 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 3, 2:34 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
234 PM CDT SUN JUL 3 2005

.DISCUSSION...
FORECAST CONCERNS...
SEVERE WEATHER THIS EVENING AND HEAVY RAIN POTENTIAL OVERNIGHT...

CURRENT SUPERCELL STORM IN BARTON COUNTY KANSAS JUST THE BEGINNING
OF WHAT WILL BE A LONG EVENING/NIGHT ACROSS CENTRAL AND EVENTUALLY
SOUTH CENTRAL/SOUTHEAST KANSAS. ATMOSPHERE HAS BECOME VERY TO
EXTREMELY UNSTABLE ACROSS SOUTH CENTRAL KANSAS. BACKED NEAR SURFACE
FLOW ALONG/JUST AHEAD OF OUTFLOW BOUNDARIES AND SURFACE COLD FRONT
WILL CONTINUE TO SUPPORT TORNADO THREAT INTO THE EARLY EVENING,
THOUGH MODE SHOULD TRANSITION TO BOW ECHO/DAMAGING WIND THREAT LATER
ON. BESIDES VERY LARGE HAIL AND DAMAGING WINDS, HEAVY RAIN RISK WILL
INCREASE WITH DEVELOPMENT OF LARGER SCALE MESOSCALE SYSTEM(S) INTO
THE OVERNIGHT HOURS. THOUGH FLASH FLOOD GUIDANCE VALUES HAVE COME UP
A BIT, PARTS OF THE AREA STILL RECOVERING FROM JUNE DELUGES, SO
FIGURED IT WISE TO GO WITH FLOOD WATCH TONIGHT.

OTHERWISE, GENERALLY ONLY SLIGHT TWEAKS TO FORECAST NEEDED INTO
THE OUTER PERIODS. CHANCES, ALBEIT MODEST AND HARD TO PIN DOWN
AT THIS POINT, WILL CONTINUE IN WEAK-MODEST WEST-NORTHWEST FLOW
ALOFT INTO WEDNESDAY NIGHT.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  87  66  89 /  70  30  20  20
HUTCHINSON      67  87  64  89 /  80  20  20  20
NEWTON          67  86  65  88 /  80  20  20  20
ELDORADO        68  86  66  88 /  70  30  20  20
WINFIELD-KWLD   70  89  68  91 /  70  40  20  20
RUSSELL         63  86  62  88 /  70  10  10  10
GREAT BEND      64  86  63  88 /  80  20  20  20
SALINA          66  87  64  90 /  80  20  10  10
MCPHERSON       67  87  64  89 /  80  20  20  20
COFFEYVILLE     70  87  68  89 /  60  40  20  20
CHANUTE         68  86  66  88 /  70  30  10  10
IOLA            68  85  66  87 /  70  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT UNTIL 6 AM CDT MONDAY MORNING
FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE...
CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER...
HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON...
MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE...
SEDGWICK...SUMNER...WILSON...AND WOODSON.

&&

DARMOFAL
Hazardous weather outlook, Jul 3, 10:36 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1036 AM CDT SUN JUL 3 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1036 AM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL KANSAS THROUGH
THE EARLY TO MID AFTERNOON HOURS. THESE STORMS COULD BE LOCALLY
STRONG, BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. THIS AFTERNOON A
COLD FRONT WILL MOVE OUT OF NEBRASKA INTO NORTHERN KANSAS. THIS
FRONT WILL CAUSE A FEW POWERFUL THUNDERSTORMS TO ERUPT OVER CENTRAL
KANSAS MAINLY AFTER 4 PM. HOWEVER, IF CLOUDS LINGER MUCH OF THE DAY,
STORMS MAY NOT BE AS STRONG LATER THIS AFTERNOON OVER CENTRAL
KANSAS. IF ENOUGH SUNSHINE IS REALIZED, THESE THUNDERSTORMS WILL
HAVE THE POTENTIAL OF PRODUCING BASEBALL SIZE HAIL, DAMAGING WIND
GUSTS BETWEEN 60 AND 80 MPH, AND POSSIBLY AN ISOLATED TORNADO. THESE
STORMS COULD EVOLVE INTO A CLUSTER THIS EVENING AND OVERNIGHT AND
PUSH SOUTHEAST THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS. IT
APPEARS AS IF THE MAIN THREATS WITH THIS CLUSTER WOULD BE DAMAGING
WINDS AND LARGE HAIL ALONG WITH VERY HEAVY RAINFALL. LOCALIZED
FLOODING WILL BE POSSIBLE, ESPECIALLY IF STORMS MOVE SLOWER THAN
CURRENTLY EXPECTED. THIS CLUSTER WOULD MOST LIKELY AFFECT AREAS
SOUTHEAST OF A MARION TO HUTCHINSON LINE AFTER 9 PM.

TEMPERATURES WILL ALSO BE VERY WARM AHEAD OF THE FRONT THIS
AFTERNOON WITH HEAT INDICES CLIMBING TO THE UPPER 90S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME LINGERING THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL AND
SOUTHEAST KANSAS MONDAY MORNING. THESE STORMS WILL AFFECT AREAS
MAINLY SOUTHEAST OF THE KANSAS TURNPIKE. THE MAIN THREAT WITH THIS
ACTIVITY WILL BE HEAVY RAINFALL AND POSSIBLY LOCALIZED FLOODING.

MONDAY NIGHT THROUGH WEDNESDAY NIGHT CONDITIONS WILL REMAIN UNSTABLE
FOR MORE COMPLEXES OF THUNDERSTORMS. HOWEVER, THE PLACEMENT OF THE
STORMS WILL BE DEPENDENT ON THE POSITION OF THE FRONTAL BOUNDARY.
RIGHT NOW, IT IS TOO EARLY TO DEPICT THE DEGREE OF SEVERITY AND
TIMING OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

COX/KLEINSASSER

In the hours before

Special weather statement, Jul 3, 1:01 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
101 PM CDT SUN JUL 3 2005

KSZ032>033-047>048-050-067-040200-
BARTON KS-ELLSWORTH KS-LINCOLN KS-RENO KS-RICE KS-
RUSSELL KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 588
UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 5 COUNTIES

BARTON                ELLSWORTH             LINCOLN
RICE                  RUSSELL

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 1 COUNTY

RENO

INCLUDING THE CITIES OF GREAT BEND...HUTCHINSON AND RUSSELL.

KLEINSASSER
Special weather statement, Jul 3, 1:15 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
115 PM CDT SUN JUL 3 2005

KSZ032-047-031845-
BARTON-RUSSELL-
115 PM CDT SUN JUL 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR LA CROSSE...OR 21 MILES SOUTH OF HAYS...AND
MOVING EAST AT 25 MPH.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.

PEOPLE IN NORTHWESTERN BARTON AND SOUTHWESTERN RUSSELL COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

KLEINSASSER
Local storm report, Jul 3, 2:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             9 W GREAT BEND          38.36N 98.97W
07/03/2005  1.75 INCH        BARTON             KS   TRAINED SPOTTER

            LARGE HAIL AND LARGE TREES IN THE ROAD.

&&

MJR
Special weather statement, Jul 3, 2:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
240 PM CDT SUN JUL 3 2005

KSZ032>033-047>053-067>069-082>083-091>093-040200-
BARTON KS-BUTLER KS-CHASE KS-COWLEY KS-ELLSWORTH KS-
HARPER KS-HARVEY KS-KINGMAN KS-LINCOLN KS-MCPHERSON KS-
MARION KS-RENO KS-RICE KS-RUSSELL KS-SALINE KS-
SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 589
UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 9 COUNTIES

BARTON                CHASE                 ELLSWORTH
LINCOLN               MARION                MCPHERSON
RICE                  RUSSELL               SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES

BUTLER                COWLEY                HARPER
HARVEY                KINGMAN               RENO
SEDGWICK              SUMNER

INCLUDING THE CITIES OF ARKANSAS CITY...DOWNTOWN WICHITA...EL
DORADO...GREAT BEND...HUTCHINSON...MCPHERSON...RUSSELL AND SALINA.
Local storm report, Jul 3, 2:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             N GREAT BEND            38.36N 98.81W
07/03/2005  1.75 INCH        BARTON             KS   LAW ENFORCEMENT

            JUST EAST OF BARTON COUNTY COMMUNITY COLLEGE

&&

MJR
Local storm report, Jul 3, 2:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND GST     W ELLINWOOD             38.36N 98.58W
07/03/2005  70 MPH           BARTON             KS   LAW ENFORCEMENT

            THE WEST EDGE OF ELLINWOOD

&&

MJR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:09 AM CDTSevere Thunderstorm WarningICTMcPherson, Reno36 min
Jul 3, 1:43 PM CDTTornado WarningICTBarton47 min
Jul 3, 2:28 PM CDTTornado WarningICTBarton49 min
Jul 3, 3:32 PM CDTTornado WarningICTRice27 min
Jul 3, 3:40 PM CDTTornado WarningICTMcPherson50 min
Jul 3, 4:25 PM CDTSevere Thunderstorm WarningICTBarton47 min
Jul 3, 4:28 PM CDTTornado WarningICTMcPherson15 min
Jul 3, 4:34 PM CDTSevere Thunderstorm WarningICTReno56 min
Jul 3, 4:53 PM CDTTornado WarningICTReno52 min
Jul 3, 5:41 PM CDTTornado WarningICTReno49 min
Jul 3, 5:43 PM CDTSevere Thunderstorm WarningICTMcPherson46 min
Jul 3, 5:51 PM CDTSevere Thunderstorm WarningICTKingman39 min
Jul 3, 6:08 PM CDTTornado WarningICTSedgwick67 min
Jul 3, 6:23 PM CDTSevere Thunderstorm WarningICTKingman67 min
Jul 3, 6:26 PM CDTTornado WarningICTReno29 min
Jul 3, 6:54 PM CDTTornado WarningICTSedgwick51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.